Signing a linear subspace: Signature schemes for network coding

TitleSigning a linear subspace: Signature schemes for network coding
Publication TypeJournal Articles
Year of Publication2009
AuthorsBoneh D, Freeman D, Katz J, Waters B
JournalPublic Key Cryptography–PKC 2009
Pagination68 - 87
Date Published2009///

Network coding offers increased throughput and improved robustness to random faults in completely decentralized networks. In contrast to traditional routing schemes, however, network coding requires intermediate nodes to modify data packets en route; for this reason, standard signature schemes are inapplicable and it is a challenge to provide resilience to tampering by malicious nodes.We propose two signature schemes that can be used in conjunction with network coding to prevent malicious modification of data. Our schemes can be viewed as signing linear subspaces in the sense that a signature σ on a subspace V authenticates exactly those vectors in V. Our first scheme is (suitably) homomorphic and has constant public-key size and per-packet overhead. Our second scheme does not rely on random oracles and is based on weaker assumptions.
We also prove a lower bound on the length of signatures for linear subspaces showing that our schemes are essentially optimal in this regard.